Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Melbourne, FL

August 6, 2014Okeechobee County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 6, 2014, 5:55 PM EDT for Okeechobee County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 5:55 PM EDT (21:55 UTC)
Expired
Aug 6, 2014, 6:45 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 82 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

818 
WWUS82 KMLB 062155
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT WED AUG 6 2014

FLZ054-058-059-062245-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
555 PM EDT WED AUG 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER WESTERN INDIAN RIVER COUNTY...EASTERN OKEECHOBEE
COUNTY...WESTERN ST. LUCIE COUNTY...

* UNTIL 645 PM EDT.

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS PRODUCING FREQUENT TO EXCESSIVE LIGHTNING FROM BLUE 
CYPRESS LAKE TO FORT DRUM...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL 
STROMS ARE EXPECTED TO DEVELOP SOUTHWARD TOWARDS OKEECHOBEE AND
NORTHWEST ST LUCIE COUNTY.

THESE STORM ARE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

LAT...LON 2720 8093 2764 8090 2764 8088 2781 8088
      2782 8063 2721 8047 2719 8078 2720 8080
      2719 8083 2719 8092
TIME...MOT...LOC 2153Z 333DEG 9KT 2756 8077

$$
RL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:59 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 6, 3:59 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
359 PM EDT WED AUG 6 2014

.DISCUSSION...

THROUGH TONIGHT...LATE MORNING CAPE SOUNDING CONTINUES TO SHOW
EVIDENCE OF SOME DRIER AIR ESP ALOFT. THE EAST COAST SEA BREEZE
DEVELOPED AND IS PUSHING INTO THE INTERIOR DESPITE NOT BEING VERY
CONVECTIVELY ACTIVE. THERE WILL BE A BETTER SEA BREEZE COLLISION
IN A COUPLE/FEW HOURS WHICH WILL PRODUCE SCATTERED STORMS OVER
THE INTERIOR. STEERING FLOW WILL BRING THE STORMS TOWARD THE EAST
AND A FEW STORMS MAY MAKE IT BACK TO THE COAST. BUT MOST OF THE
DEEP CONVECTION SHOULD REMAIN OVER LAND AS SOME OF THE STORMS TURN
SE AND RIDE ALONG THE SEA BREEZE BOUNDARY. ONE IMPORTANT POINT
IS...BASED ON THE CAPE SOUNDING THE STORMS LATE TODAY WILL HAVE A
NOTICEABLY HIGHER CHANCE FOR STRONG WIND GUSTS. THIS INCLUDES OVER
THE ORLANDO METRO AREA.

SO HAVE INCREASED POPS THIS EVENING OVER THE NORTH INTERIOR AND
KEPT SLIGHT CHANCE FOR THE COAST UNTIL AROUND MIDNIGHT. THEN SKIES
SHOULD BECOME MOSTLY CLEAR LATE.

PREVIOUS FORECAST...
THU-SAT...MID LEVEL RIDGE AXIS ACROSS SOUTH FL THU WILL BUILD NWD
OVER THE CTRL PENINSULA FOR FRI-SAT. STRENGTHENING ATLC SURFACE
HIGH WILL CAUSE LIGHT WINDS TO INCREASE A BIT OUT OF THE SOUTH.
PATTERN FAVORS SLIGHTLY HIGHER POPS OVER THE INTERIOR WITH SLOW
INCREASE IN MEAN PWAT CAUSING OVERALL POP NUMBERS TO INCREASE
SUCCESSIVELY BY 10 PCT EACH DAY. TEMPS PRETTY CLOSE TO CLIMO.

SUN-NEXT WED...THE OVERALL PATTERN SHOWS THE RIDGE OVER FL ON SUN
BREAKING DOWN EARLY NEXT WEEK...YIELDING A RETURN TO THE PREVALENT
SEASONAL PATTERN FOR THE 2014 WET SEASON OF THE LOW LEVEL RIDGE AXIS
BEING SUPPRESSED TO THE SOUTH OF ECFL WITH PREVAILING W TO SW FLOW.

FOR THE MOST PART...WENT WITH 40 POPS...THOUGH OUT OF DEFERENCE TO
THE ECM'S SOLN OF A STRONGER MID LEVEL SHORT WAVE TROUGH...NUDGED
POPS TO 50 FOR SUNDAY. TEMPS SHOULD AVERAGE NEAR TO A LITTLE ABOVE
CLIMO THROUGH THE EXTENDED RANGE.

&&

.AVIATION...
SCATTERED TSRA EXPECTED MAINLY OVER INTERIOR THROUGH 03Z.
OTHERWISE VFR. LIGHT W-SW FLOW EARLY THU WILL TURN ONSHORE IN A
SEA BREEZE AROUND 17Z AT COASTAL TERMINALS. SCATTERED STORMS WILL
AFFECT PRIMARILY INTERIOR TERMINALS AFT 19Z.

&&

.MARINE...
TONIGHT...ONSHORE (EAST) FLOW AROUND 10 KNOTS WILL DIMINISH AFTER
SUNSET AS THE SEA BREEZE CIRCULATION DISSIPATES AND THE SYNOPTIC
LIGHT OFFSHORE (SW) FLOW RESUMES OVERNIGHT.

THU-SUN...BENIGN BOATING CONDITIONS WILL CONTINUE DUE TO
PROXIMITY OF LOW LEVEL RIDGE AXIS OVER SOUTH FL. NO REAL
MECHANISM TO DRIVE ANY SWELL OF SIGNIFICANCE TOWARD/INTO THE COAST
GIVEN THE DEARTH OF EASTERLIES THIS SEASON. SEAS GENERALLY 1-2FT
NEAR SHORE AND UP TO 3FT WELL OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  93  76  91 /  20  30  20  30
MCO  76  95  75  92 /  30  50  20  40
MLB  75  90  76  90 /  20  40  20  30
VRB  73  90  75  89 /  20  40  20  30
LEE  77  95  77  92 /  20  40  20  40
SFB  77  95  77  93 /  30  50  20  40
ORL  78  95  78  92 /  30  50  20  40
FPR  72  90  75  89 /  20  40  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...KELLY
LONG TERM....PENDERGRAST
Hazardous weather outlook, Aug 6, 4:59 AM EDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
459 AM EDT WED AUG 6 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-061600-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
459 AM EDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ABUNDANT MOISTURE...DAYTIME HEATING AND BOUNDARY COLLISIONS WILL
PRODUCE A CHANCE OF AFTERNOON THUNDERSTORMS TODAY. THE STORMS ARE
EXPECTED TO START FORMING MID TO LATE AFTERNOON AND SHOULD MOVE TO
THE EAST AT 10 MPH. AS THE STORMS APPROACH THE COAST THEY WILL BE
CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
ALONG WITH OCCASIONAL WIND GUSTS TO 45 MPH AND LOCALLY HEAVY RAIN.

.FLOOD IMPACT...
SLOW MOVING THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME THAT WILL BRIEFLY EXCEED
DRAINAGE CAPACITY OF SOME DRAINAGE SYSTEMS. MOTORISTS SHOULD NOT
ATTEMPT TO DRIVE THROUGH ANY AREAS OF WATER THAT APPEAR TO BE DEEP
ENOUGH TO FLOAT A VEHICLE.

.RIP CURRENT IMPACT...
A DIMINISHING LONG PERIOD NORTHEAST SWELL WILL STILL BE CAPABLE OF
PRODUCING STRONG RIP CURRENTS AT AREA BEACHES TODAY. RIP CURRENTS
WILL BE AT THEIR STRONGEST FROM MID AFTERNOON TO EARLY EVENING
WHICH IS THE TIME AROUND THE HIGH TIDE FOR TODAY. REMEMBER TO ASK
LIFE GUARDS AND BEACH PATROL PERSONNEL ABOUT SURF CONDITIONS BEFORE
GOING INTO THE OCEAN.

.MARINE THUNDERSTORM GUST IMPACT...
AFTERNOON THUNDERSTORMS MOVING TO THE EAST AT 10 MPH WILL BE
CAPABLE OF PRODUCING A FEW WIND GUSTS OVER 35 MPH ON THE LARGER
INLAND LAKES...THE INTRACOASTAL WATERWAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON
AND EVENING. OCCASIONAL TO FREQUENT LIGHTNING STRIKES WILL BE THE
PRIMARY HAZARD. LOCAL HEAVY RAIN AND GUSTY WINDS WILL ALSO ACCOMPANY
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, Aug 6, 5:55 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
555 PM EDT WED AUG 6 2014

FLZ054-058-059-062245-
INDIAN RIVER-OKEECHOBEE-ST. LUCIE-
555 PM EDT WED AUG 6 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR EXCESSIVE
LIGHTNING OVER WESTERN INDIAN RIVER COUNTY...EASTERN OKEECHOBEE
COUNTY...WESTERN ST. LUCIE COUNTY...

* UNTIL 645 PM EDT.

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING FREQUENT TO EXCESSIVE LIGHTNING FROM BLUE
CYPRESS LAKE TO FORT DRUM...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL
STROMS ARE EXPECTED TO DEVELOP SOUTHWARD TOWARDS OKEECHOBEE AND
NORTHWEST ST LUCIE COUNTY.

THESE STORM ARE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING STRIKES...
DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE. IF YOU ARE
OUTDOORS...TAKE SHELTER IN A BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING. STAY AWAY FROM TREES.

LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA.

LAT...LON 2720 8093 2764 8090 2764 8088 2781 8088
      2782 8063 2721 8047 2719 8078 2720 8080
      2719 8083 2719 8092
TIME...MOT...LOC 2153Z 333DEG 9KT 2756 8077

RL

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:24 PM EDTSpecial Weather StatementMLBOrange36 min
Aug 6, 6:44 PM EDTSpecial Weather StatementMLBSaint Lucie46 min
Aug 6, 7:11 PM EDTSpecial Weather StatementMLBOrange49 min
Aug 6, 7:19 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola43 min
Aug 6, 7:51 PM EDTAreal Flood AdvisoryMLBSeminole114 min

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.